Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 7, NWS Glasgow, MT

June 8, 2021Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 5:57 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 5:57 PM MDT (23:57 UTC)
Expired
Jun 8, 2021, 7:00 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 151 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:00 PM MDTHAIL 210 Sw Culbertson, MT
Jun 8, 6:18 PM MDTHAIL 1.758 Sse Fort Kipp, MT
Jun 8, 6:35 PM MDTHAIL 1.75Fort Kipp, MTCORRECTS PREVIOUS HAIL REPORT FROM FORT KIPP. OCCURRED 1 HOUR EARLIER THAN PREVIOUSLY REPORTED. FACEBOOK PHOTOS FROM IN TOWN- AT LEAST GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3157 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS55 KGGW 082357
SVRGGW
MTC083-085-090100-
/O.NEW.KGGW.SV.W.0007.210608T2357Z-210609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
557 PM MDT Tue Jun 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roosevelt County in northeastern Montana...
  North central Richland County in northeastern Montana...

* Until 700 PM MDT.

* At 556 PM MDT, a severe thunderstorm was located 8 miles north of
  Lambert, or 23 miles west of Sidney, moving north at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Culbertson, Froid, Lambert, Mccabe, Fort Kipp and Enid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4766 10450 4767 10483 4840 10491 4840 10463
      4839 10463 4839 10416
TIME...MOT...LOC 2356Z 192DEG 38KT 4781 10466 

HAIL...1.50IN
WIND...60MPH
 
$$

NWS Glasgow
2 follow-up statements
894 
WWUS55 KGGW 090019
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
619 PM MDT Tue Jun 8 2021

MTC083-085-090100-
/O.CON.KGGW.SV.W.0007.000000T0000Z-210609T0100Z/
Roosevelt MT-Richland MT-
619 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN ROOSEVELT AND NORTH CENTRAL RICHLAND COUNTIES...

At 618 PM MDT, a severe thunderstorm was located 9 miles southwest of
Culbertson, moving north at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Culbertson, Froid, Mccabe and Fort Kipp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4784 10442 4790 10486 4840 10491 4840 10463
      4839 10463 4839 10416
TIME...MOT...LOC 0018Z 181DEG 38KT 4805 10467 

HAIL...2.00IN
WIND...60MPH
 
$$

NWS Glasgow
848 
WWUS55 KGGW 090039
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
639 PM MDT Tue Jun 8 2021

MTC083-090049-
/O.CAN.KGGW.SV.W.0007.000000T0000Z-210609T0100Z/
Richland MT-
639 PM MDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHLAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4810 10442 4810 10445 4812 10447 4811 10450
      4813 10454 4811 10459 4813 10459 4814 10461
      4813 10463 4812 10463 4813 10481 4840 10491
      4840 10463 4839 10463 4839 10429
TIME...MOT...LOC 0039Z 188DEG 35KT 4822 10468 

$$

MTC085-090100-
/O.CON.KGGW.SV.W.0007.000000T0000Z-210609T0100Z/
Roosevelt MT-
639 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN ROOSEVELT COUNTY...

At 639 PM MDT, a severe thunderstorm was located 8 miles northwest of
Culbertson, moving north at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Culbertson, Froid, Mccabe and Fort Kipp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4810 10442 4810 10445 4812 10447 4811 10450
      4813 10454 4811 10459 4813 10459 4814 10461
      4813 10463 4812 10463 4813 10481 4840 10491
      4840 10463 4839 10463 4839 10429
TIME...MOT...LOC 0039Z 188DEG 35KT 4822 10468 

HAIL...2.00IN
WIND...60MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 12:03 PM MDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1203 PM MDT Tue Jun 8 2021

.DISCUSSION...

1130AM UPDATE:
Morning dewpoints have begun to rise across the area but have not
reached critical mass yet for thunderstorms development. Dewpoints
also seem just underneath what some of the CAMs have been
displaying for this hour. While dewpoint rises may be delayed an
hour or so, strong east winds are already ratcheting up and 60+
dewpoints are just on the doorstep of the CWA in North Dakota. In
addition there is plenty of light to moderate strato-cirrus
flowing in from the south which is helping to keep the current
stratus from destabilizing into full convection as fast. But, a
couple morning thunderstorms around 9AM did prove that the
atmosphere at least aloft is ready to pop. For these reasons we
will be doing a 19Z upper air sounding to try to get a more
accurate feel for precipitable water, timing of cell development,
and hopeful improvement to the HRRR model as the afternoon
progresses. GAH

MORNING DISCUSSION:
A wave moving through SE Montana early this morning is bringing
some showers and thunderstorms to the SE part of the forecast
area. The rain will move to the east shortly after sunrise this
morning. SW flow aloft combined with an ESE low level flow will
bring increasing moisture into the area today. Look for a rapid
rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to
65 across the area this afternoon. A warm front lifts north
through SE Montana today with a surface low. The front is expected
to stall somewhere south of the Missouri River this afternoon and
remain stationary tonight as the low moves into North Dakota with
a cold front. An inverted surface trough to the NW of the surface
low will become the focus area of convection today and tonight.
The trough will combine with several ingredients necessary for
severe thunderstorms. CAPE will as high as 4000 J/Kg range this
afternoon and evening in the east. Lapse rates and shear values
will also be strong. SPC has maintained a slight risk for severe
thunderstorms, with an embedded hatched area for possible
tornadoes and hail that could exceed 2 inches in diameter. Locally
heavy rainfall is possible as precipitable water approaches 1.75
inches. There is a potential for 2+ inch downpours especially
north of the Missouri River that even in a severe drought could
bring flash flooding. Will issue a Flash Flood Watch for areas
north of the Missouri River for late this afternoon and tonight.

East winds will be strong enough today and this evening for a
Lake Wind Advisory for Fort Peck Lake.

Wednesday for the most part will be a break between system with a
shortwave ridge in the SW flow aloft.

A cold front in western Montana ahead of an upper trough in the
Pacific NW will bring thunderstorms to central Montana that could
move through the western zones of the forecast area Wednesday
Night.

The upper trough and cold front moves into the forecast area
Thursday afternoon and evening. Atmosphere once again will be very
unstable ahead of the cold front with CAPE exceeding 3000 j/kg in
some areas. Look for thunderstorms with heavy rain possible and another
round of severe thunderstorms as strong as today's.

Chances for showers and thunderstorms will linger into Friday
especially in the NE as the upper trough moves into Canada.

The weekend looks dry with an upper ridge and surface high
pressure.

&&

.AVIATION...

LAST UPDATED: 1745Z

FLIGHT CAT: VFR-IFR

DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and
tonight. A few showers and thunderstorms will move through the
KGDV through 14z this morning. Low pressure and warm front will
move north into SE Montana today. The low will move northeast into
NW North Dakota tonight. Showers and thunderstorms will develop
this morning in the KGGW and KOLF areas this morning and spread
into the KSDY and KGDV areas this afternoon. Some storms will be
severe with LARGE HAIL and DAMAGING WIND that could exceed 50
knots this afternoon and evening. Heavy rain will reduce
visibility to IFR levels at times. Low clouds will bring a mix of
MVFR and IFR ceilings at times tonight.

WIND: East at 15 to 30 kts today. Turning to the north and NE and
diminishing to around 10 kts tonight. Strong and erratic winds
are expected near thunderstorms and in any outflows that occurs in
thunderstorms.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 8, 5:01 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
501 PM MDT Tue Jun 8 2021

MTZ017-022-082345-
Garfield MT-Central and Southern Valley MT-
501 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
SOUTHWESTERN VALLEY COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hell Creek Rec Area to 8 miles
south of The Pines Rec Area. Movement was north at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Peck Marina, The Pines Rec Area, Duck Creek Rec Area, Hell Creek
Rec Area and The Bentonite Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4820 10718 4814 10644 4747 10663 4751 10715
TIME...MOT...LOC 2300Z 188DEG 49KT 4764 10716 4771 10663

NWS Glasgow
BLM
Local storm report, Jun 8, 5:08 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
508 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             6 NNW STIPEK            47.29N 104.71W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            FACEBOOK COMMENT.

&&
Local storm report, Jun 8, 5:09 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             STIPEK                  47.29N 104.71W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 6 NNW
            STIPEK. FACEBOOK COMMENT.

&&
Special weather statement, Jun 8, 5:29 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
529 PM MDT Tue Jun 8 2021

MTZ061-090015-
Northern Valley MT-
529 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Saco, or 26 miles east of Whitewater, moving north
at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thoeny.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4900 10665 4859 10700 4865 10720 4900 10716
TIME...MOT...LOC 2329Z 200DEG 42KT 4875 10704

NWS Glasgow
BLM
Special weather statement, Jun 8, 5:32 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
532 PM MDT Tue Jun 8 2021

MTZ025>027-090015-
Dawson MT-Prairie MT-Wibaux MT-
532 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...
SOUTHEASTERN PRAIRIE AND SOUTHWESTERN DAWSON COUNTIES UNTIL 615 PM
MDT...

At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Terry to 24 miles west of
Baker. Movement was north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fallon, Hoyt, Mildred and Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4657 10524 4657 10526 4710 10527 4687 10436
      4669 10448 4669 10461 4666 10461 4666 10473
      4661 10474 4661 10486 4657 10486 4657 10498
      4654 10499 4654 10524
TIME...MOT...LOC 2332Z 195DEG 39KT 4658 10514 4648 10476

NWS Glasgow
Local storm report, Jun 8, 5:49 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
549 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     4 NE HODGES             47.02N 104.33W
06/08/2021  M68 MPH          DAWSON             MT   MESONET

            MESONET STATION MTBVR 3.8 NE HODGES (MT
            DOT). SUSTAINED WIND MEASURED AT 4:37PM AT
            47MPH, GUSTING 56. SUSTAINED WINDS ABOVE
            40MPH CONTINUED THROUGH 4:47PM. MEASURED
            GUST OF 68MPH AT 4:56PM AND 4:57PM.

&&

RUX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:07 AM MDTFlash Flood WatchGGWDaniels, Phillips, Roosevelt, Sheridan, Valley24 hr
Jun 8, 4:13 PM MDTSpecial Weather StatementGGWPhillips47 min
Jun 8, 4:30 PM MDTSpecial Weather StatementGGWWibaux45 min
Jun 8, 4:37 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux53 min
Jun 8, 5:01 PM MDTSpecial Weather StatementGGW44 min
Jun 8, 5:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley64 min
Jun 8, 5:27 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Wibaux63 min
Jun 8, 5:29 PM MDTSpecial Weather StatementGGWValley46 min
Jun 8, 5:32 PM MDTSpecial Weather StatementGGWWibaux43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.